Anaphylaxis: causes, symptoms, and what to do in an emergency

Written by: Top Doctors®
Published: | Updated: 13/11/2018
Edited by: Alex Rolandi

Anaphylaxis, also known as anaphylactic shock, is a serious and potentially fatal allergic reaction that requires immediate medical attention. Anaphylaxis occurs when the body’s immune system is overstimulated by a certain trigger. This trigger can often be something the person is allergic to, but in some cases not. Some of the most common triggers for an anaphylactic shock are certain types of foods (such as nuts, eggs, shellfish and milk), some medicines (such as antibiotics or aspirin), insect stings, general anaesthesia, and latex. On some occasions there may not be any obvious cause of anaphylaxis in which case it is referred to as idiopathic anaphylaxis.

Anaphylaxis symtpoms

At first, an anaphylactic shock may just appear like an ordinary allergic reaction with all the typical signs such as skin rash and a runny nose. However, after about half an hour, if it is anaphylaxis, more severe symptoms begin to manifest. These generally include more than one of the following:

 

  • Tight or itchy chest
  • Coughing or wheezing
  • Accelerated heartbeat
  • Sweaty skin
  • Confusion or anxiety
  • Losing consciousness
  • Feeling faint or dizzy
  • Hives, or severe skin rash
  • Difficulty breathing
  • Vomiting
  • Cramps
  • Diarrhoea

If you or somebody close to you is suffering from some of these symptoms, it is imperative the situation be treated as a medical emergency.

 

What to do if someone is suffering from anaphylaxis

If someone is having an anaphylactic shock, it is necessary to:

 

  • Call an ambulance
  • Remove anything that might have triggered the reaction if possible
  • Lie the person down flat unless they have fainted or are pregnant
  • If the person has one, use an adrenaline shot (epinephrine) if you know how to do so correctly. A repeat injection will be necessary 10 to 15 minutes after the first

The person having an anaphylactic reaction may also follow these steps if they feel they are up to it. In case of an anaphylactic reaction, an antihistamine should not be used as treatment.

 

Reducing the risk of anaphylaxis

If you have suffered from an anaphylactic reaction before, there is a higher chance you may suffer from one again. Ways to try and reduce the risk are:

 

  • Identifying what triggers an anaphylactic reaction
  • Trying to avoid anaphylaxis triggers if possible
  • Making sure that you always have your epinephrine shot on you. As these expire after a year, it is important to make sure the prescription is up to date

 

 Topdoctors

By Topdoctors
Allergy & immunology


We use cookies on this site to enhance your user experience. Click ‘Enter’ to continue browsing. Enter Cookies policy